MAUDE Adverse Event Report: ETHICON INC. PDSII UD 18IN 3-0 S/A PS-4 PRM MP; SUTURES - ABSORBABLE

ETHICON INC. PDSII UD 18IN 3-0 S/A PS-4 PRM MP; SUTURES - ABSORBABLE
Model Number Z508G
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/24/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information was requested, and the following was obtained: please clarify if the needle broke into separate pieces or if the entire needle separated from the suture.The swage part of the needle broke into 2 pieces vertically.What was used to complete the procedure? no further information is available.Are there photos available for review? no photos are available.Procedure name? no further information is available.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.
 
Event or Problem Description
It was reported that a patient underwent an unknown procedure on (b)(6) 2021 and suture was used.Before use on patient, it was found that the swage part of the needle broke into 2 pieces vertically.There were no patient consequences reported.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Investigation summary: a failed suture needle was submitted for fractographic evaluation.The component was identified as product code z508g.A fracture was observed at the suture attachment of the needle, the needle also fractured axially in 3 places along the suture attachment.One side of the needle was received, the mating fracture surface was not provided for this evaluation.A microscope was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations to determine the fracture mode.The evaluation revealed the transverse fracture was composed of microvoid coalescence, which is evidence of a ductile fracture mode.This was a ductile fracture.The axial fractures could not be examined, and the failure mode was not determined.

Brand Name
PDSII UD 18IN 3-0 S/A PS-4 PRM MP
Common Device Name
SUTURES - ABSORBABLE
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
MDR Report Key12508677
Report Number2210968-2021-08721
Device Sequence Number3255469
Product Code NEW
UDI-Device Identifier10705031061316
UDI-Public10705031061316
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
N18331
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source foreign,user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2026
Device Model NumberZ508G
Device Catalogue NumberZ508G
Device Lot NumberREMDDQ
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/04/2021
Initial Date Received by Manufacturer 08/24/2021
Supplement Date Received by Manufacturer10/04/2021
Initial Report FDA Received Date09/21/2021
Supplement Report FDA Received Date10/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1